Alert archive / California / Flash Flood Warnings in 2009

Flash Flood Warning 29, NWS Las Vegas, NV

September 4, 2009San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 4, 2009, 7:05 PM PDT for San Bernardino County, California. It was in force for 55 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 4, 2009, 7:05 PM PDT (02:05 UTC)
Expired
Sep 4, 2009, 8:00 PM PDT
In force
55 min
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 146 km from the middle of the area, began a volume at 02:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 050205
FFWVEF
CAC071-050300-
/O.NEW.KVEF.FF.W.0029.090905T0205Z-090905T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
705 PM PDT FRI SEP 4 2009

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA...

* UNTIL 800 PM PDT

* AT 701 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.

  THIS AREA INCLUDES HIGHWAY 95 BETWEEN MILE MARKERS 13 AND 18. 
  TRAVELERS ON HIGHWAY 95 NORTH OF VIDAL JUNCTION SHOULD USE EXTREME 
  CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY.
THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY.
TURN AROUND...DONT DROWN.

&&

LAT...LON 3449 11481 3451 11454 3426 11451 3423 11474

$$

JENSEN
2 follow-up statements
844 
WGUS75 KVEF 050229
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
729 PM PDT FRI SEP 4 2009

CAC071-050300-
/O.CON.KVEF.FF.W.0029.000000T0000Z-090905T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
729 PM PDT FRI SEP 4 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 800 PM PDT FOR
SOUTHEASTERN SAN BERNARDINO COUNTY...

AT 727 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING OVER THE WARNED
AREA.

THIS THUNDERSTORM WITH EXCESSIVE RAIN WILL OTHERWISE REMAIN OVER 
MAINLY RURAL AREAS OF THE INDICATED COUNTY. HOWEVER...HIGHWAY 95 
BETWEEN MILE MARKERS 13 AND 18 IS IMPACTED BY THIS WARNING. 
TRAVELERS ON HIGHWAY 95 NORTH OF VIDAL JUNCTION SHOULD USE EXTREME   
CAUTION.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE 
WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW 
YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND.

&&

LAT...LON 3449 11481 3451 11454 3426 11451 3423 11474

$$

JENSEN
951 
WGUS75 KVEF 050252
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
752 PM PDT FRI SEP 4 2009

CAC071-050301-
/O.EXP.KVEF.FF.W.0029.000000T0000Z-090905T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
752 PM PDT FRI SEP 4 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 800 PM PDT FOR SOUTHEASTERN
SAN BERNARDINO COUNTY...

AT 751 PM PDT...RADAR INDICATED ONLY LIGHT TO MODERATE RAIN OVER 
HIGHWAY 95 NORTH OF VIDAL JUNCTION. NO REPORTS OF FLOODING HAVE BEEN 
RECEIVED...SO THE WARNING WILL BE ALLOWED TO EXPIRE AT 8 PM.

LAT...LON 3449 11481 3451 11454 3426 11451 3423 11474

$$

MORGAN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 4, 2:00 PM PDT, 5 hours 5 minutes earlier.

Area forecast discussion, Sep 4, 2:00 PM PDT, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
200 PM PDT FRI SEP 4 2009

.SYNOPSIS...A WEATHER DISTURBANCE WILL SLOWLY MOVE FROM THE CENTRAL
CALIFORNIA COAST INTO THE SOUTHERN GREAT BASIN TODAY AND TONIGHT.
THIS WILL COMBINE WITH MOIST AND UNSTABLE AIR TO PRODUCE SCATTERED
STRONG THUNDERSTORMS ACROSS MUCH OF THE REGION. DRIER AIR WILL BEGIN
TO SPREAD ACROSS THE AREA SATURDAY AND SUNDAY LEADING TO DECREASING
THUNDERSTORM COVERAGE ALONG WITH A SLIGHT COOLING TREND.
&&

.SHORT TERM...ALL OF THE INGREDIENTS FOR STRONG THUNDERSTORMS HAVE
ALREADY BEGUN TO CONVERGE AS OF THIS WRITING...AND SCATTERED STRONG
THUNDERSTORMS ARE EXPECTED TO CONTINUE THE REMAINDER OF THE DAY AND
INTO THE EVENING AS A SHORTWAVE TROUGH PUSHES OVER THE AREA AND
HELPS BRING A COMBINATION OF BOTH DIRECTIONAL AND SPEED SHEAR...WITH
LOW LEVEL WINDS GENERALLY FROM THE SOUTH TAPPING HIGHER PW AIR THEN
VEERING WITH HEIGHT FROM THE WEST. THIS WILL HELP MAINTAIN AND
ORGANIZE STORMS INITIALLY TRIGGERED BY THERMODYNAMIC INSTABILITY.
THE MAIN THREAT WITH ANY SEVERE STORMS WILL BE DAMAGING WINDS. HAIL
WILL CERTAINLY BE POSSIBLE...BUT WILL LIKELY REMAIN BELOW THE SEVERE
CRITERIA OF ONE INCH...THANKS TO THE WET BULB ZERO HEIGHT REMAINING
ABOVE 14KFT. AS FAR AS RAINFALL AMOUNTS...HAVE NOT HAD ANY GROUND
TRUTH SO FAR TODAY TO COMPARE TO RADAR ESTIMATES...BUT YESTERDAY
RADAR WAS RUNNING ABOUT TWO TIMES ACTUAL VALES...SO WITHOUT MUCH
CHANGE TO MOISTURE OVER THE LAST 24 HOURS...EXPECT A SIMILAR BIAS
THIS AFTERNOON. OVERNIGHT...THE SHORTWAVE WILL LIKELY KEEP
CONVECTION GOING AS IT MOVES OVER THE AREA...SO HAVE SIGNIFICANTLY
BUMPED UP POPS OVERNIGHT...ESPECIALLY ACROSS THE EASTERN HALF OF THE
FORECAST AREA. DRIER AIR IS FORECAST TO MOVE IN BEHIND THIS UPPER
LOW SATURDAY WHICH WILL KEEP THUNDERSTORMS CONFINED TO SOUTHEAST
NEVADA AND NORTHWEST ARIZONA. FURTHER DRYING OCCURS SUNDAY AS DRY
WESTERLY FLOW CONTINUES TO SPREAD OVER THE REGION. ENOUGH MOISTURE
AND INSTABILITY MAY LINGER OVER EASTERN MOHAVE COUNTY SUNDAY
AFTERNOON TO JUSTIFY A MENTION OF THUNDERSTORMS. THIS PATTERN WILL
BRING INCREASING AFTERNOON WINDS...ESPECIALLY BY SUNDAY. HIGH
TEMPERATURES WILL LOWER 2-3 DEGREES EACH DAY OVER THE WEEKEND.

.LONG TERM...BROAD TROUGH OVER THE AREA ON MONDAY GIVES WAY TO RIDGE
BUILDING OVER THE CWA ON TUESDAY AND INTO THE LATTER PART OF THE
WEEK. DIFFERENCES CONTINUE BETWEEN THE GFS/ECMWF WITH BUT MAINLY
BEYOND THE CURRENT END OF THE LONG RANGE. THUS FOR NEXT WEEK...FLOW
BECOMES MORE SOUTHEAST WITH RIDGE BUILDING OVER THE AREA WHICH
SHOULD ALLOW FOR CONTINUED MOISTURE TO MOVE ACROSS MAINLY MOHAVE
COUNTY AND POTENTIALLY INTO LINCOLN COUNTY THROUGH AT LEAST
WEDNESDAY AND WILL CONTINUE WITH A DIURNAL TREND OF AFTERNOON/
EVENING CONVECTION. MOS GUIDANCE SHOWING A COOLING TREND TOWARDS THE
END OF THE WEEK...BUT APPEARS THIS MAY BE TENDING TOO MUCH TOWARDS
CLIMO AND FOR NOW WILL CONTINUE TO KEEP TEMPS NEAR TO ABOVE NORMAL
THROUGH THE PERIOD UNDER THE RIDGING.
&&

.AVIATION...FOR MCCARRAN...ISOLATED THUNDERSTORMS MAINLY OVER THE
NEARBY MOUNTAINS THROUGH THE EVENING WITH ACTIVITY ONCE AGAIN
FORMING SATURDAY AFTERNOON. ALL APPROACH CORRIDORS TO BE EFFECT
TODAY WITH MAINLY MORMON MESA/PEACH SPRING CORRIDORS ON SATURDAY.
SCT-BKN CLOUDS AOA 12K FEET THROUGH THIS EVENING AND THEN AGAIN
SATURDAY AFTERNOON. WINDS TO GENERALLY BE DIURNAL...BUT
ERRATIC/GUSTY WINDS POSSIBLE DUE TO NEARBY THUNDERSTORMS.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCT THUNDERSTORMS ACROSS THE AREA THIS EVENING AND
CONTINUING OVERNIGHT OVER NORTHWEST ARIZONA. ISOLATED THUNDERSTORMS
WILL FORM AGAIN MAINLY EAST OF A NEEDLES...LAS VEGAS...CALIENTE LINE
ON SATURDAY AFTERNOON. OUTSIDE OF ANY THUNDERSTORM OUTFLOW
BOUNDARIES...WINDS WILL GENERALLY BE LIGHT.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...NONE.
AZ...NONE.
CA...NONE.
&&

KENNEDY/JENSEN
Hazardous weather outlook, Sep 4, 6:30 AM PDT, 12 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
630 AM PDT FRI SEP 4 2009

AZZ001>003-036-CAZ519>527-NVZ014>022-050700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
630 AM PDT FRI SEP 4 2009 /630 AM MST FRI SEP 4 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...SOUTHEAST CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP OVER MUCH OF THE
AREA TODAY. ISOLATED HAZARDS SUCH AS SEVERE THUNDERSTORM WIND
GUSTS OR FLASH FLOODING WILL BE POSSIBLE WITH SOME STORMS THIS
AFTERNOON AND EVENING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

DRIER AIR MOVING IN FROM THE WEST SATURDAY AND SUNDAY WILL
DECREASE THUNDERSTORM COVERAGE SIGNIFICANTLY DURING THE LABOR DAY
WEEKEND. ISOLATED THUNDERSTORMS WILL MAINLY BE CONFINED TO
NORTHWEST ARIZONA BEYOND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY. HOWEVER...SPOTTERS ARE
ENCOURAGE TO REPORT SIGNIFICANT WEATHER ACCORDING TO STANDARD
OPERATING PROCEDURES.

JA

In the hours before

Local storm report, Sep 4, 5:00 PM PDT, 2 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
500 PM PDT FRI SEP 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     TSTM WND GST     KINGMAN                 35.21N 114.03W
09/04/2009  M64 MPH          MOHAVE             AZ   ASOS

            THUNDERSTORM WIND GUST FROM THE NORTHWEST OF 64 MPH
            MEASURED AT THE KINGMAN AIRPORT.

&&

BPIERCE
Local storm report, Sep 4, 6:52 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
652 PM PDT FRI SEP 04 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND GST     BULLHEAD CITY           35.15N 114.56W
09/04/2009  M55 MPH          MOHAVE             AZ   AWOS

            BULLHEAD CITY AWOS REPORTED A GUST OF 55 MPH FROM THE
            SOUTHEAST.

&&

BPIERCE

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 4, 7:28 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 4, 9:32 PM PDTAreal Flood AdvisoryVEFSan Bernardino118 min
Sep 4, 9:42 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 5, 12:05 AM PDTAreal Flood AdvisoryVEFSan Bernardino108 min
Sep 5, 3:25 PM PDTSevere Thunderstorm WarningVEFSan Bernardino50 min
Sep 5, 3:36 PM PDTSevere Thunderstorm WarningVEFSan Bernardino54 min
Sep 5, 4:03 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 5, 4:34 PM PDTAreal Flood AdvisoryVEFSan Bernardino3 hr
Sep 5, 4:44 PM PDTSevere Thunderstorm WarningVEFSan Bernardino61 min
Sep 5, 4:50 PM PDTSevere Thunderstorm WarningVEFSan Bernardino55 min

Nearby

Flash Flood Warnings in California, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.